Alert archive / Mississippi / Wind Advisories in 2017

Wind Advisory 10, NWS Jackson, MS

October 7, 20178 counties in Mississippi

NWS Jackson, MS issued this wind advisory at Oct 7, 2017, 10:50 AM CDT for 8 counties in Mississippi. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Oct 7, 2017, 10:50 AM CDT (15:50 UTC)
Expired
Oct 8, 2017, 3:20 AM CDT
In force
17 hr
Issued by
NWS Jackson, MS

Counties Covington County, MS, Jefferson Davis County, MS, Lowndes County, MS, Marion County, MS, Neshoba County, MS, Newton County, MS, Noxubee County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 70 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 3.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WWUS74 KJAN 071550
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
1050 AM CDT Sat Oct 7 2017

...Winds will increase over portions of East Mississippi Sunday
associated with Hurricane Nate...

MSZ031-039-045-051-056-064-065-072-080000-
/O.NEW.KJAN.WI.Y.0010.171007T1550Z-171009T0000Z/
Lowndes-Noxubee-Neshoba-Newton-Smith-Jefferson Davis-Covington-
Marion-
Including the cities of Columbus, Macon, Brooksville, 
Philadelphia, Pearl River, Newton, Union, Decatur, Conehatta, 
Taylorsville, Raleigh, Prentiss, Bassfield, Collins, Mount Olive,
and Columbia
1050 AM CDT Sat Oct 7 2017

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT SUNDAY...

The National Weather Service in Jackson has issued a Wind
Advisory, which is in effect until 7 PM CDT Sunday. 

* TIMING...Winds will begin increasing early Sunday morning and
  continue through Sunday afternoon. 

* WINDS...Sustained winds of 25-30 mph are possible with frequent
  gusts of 35 mph. 

* IMPACTS...Winds of these speeds are capable of snapping tree
  limbs and damaging unsecured outdoor items as well as making
  driving high profile vehicles difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution when driving.
Wind gusts of 30 to 40 mph occasionally bring down large limbs
and rotted trees causing serious injury and property damage.
Exercise caution when outdoors during these conditions.

&&

$$
2 follow-up statements
976 
WWUS74 KJAN 080407
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
1107 PM CDT Sat Oct 7 2017

...Winds will increase over portions of East Mississippi later
tonight through early Sunday in association with Hurricane 
Nate...

MSZ031-039-045-051-056-064-065-072-081215-
/O.CON.KJAN.WI.Y.0010.000000T0000Z-171009T0000Z/
Lowndes-Noxubee-Neshoba-Newton-Smith-Jefferson Davis-Covington-
Marion-
Including the cities of Columbus, Macon, Brooksville, 
Philadelphia, Pearl River, Newton, Union, Decatur, Conehatta, 
Taylorsville, Raleigh, Prentiss, Bassfield, Collins, Mount Olive,
and Columbia
1107 PM CDT Sat Oct 7 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT SUNDAY...

* TIMING...Winds will begin increasing tonight and continue until
  at least midday Sunday. 

* WINDS...Sustained winds of 25-30 mph are possible with 
  frequent gusts of 35 mph. 

* IMPACTS...Winds of these speeds are capable of snapping tree 
  limbs and damaging unsecured outdoor items as well as making 
  driving high profile vehicles difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution when driving. Wind gusts of
30 to 40 mph occasionally bring down large limbs and rotted trees
causing serious injury and property damage. Exercise caution when
outdoors during these conditions.

&&

$$

50
328 
WWUS74 KJAN 080820
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
320 AM CDT Sun Oct 8 2017

...SOME GUSTY WINDS WILL LINGER ACROSS FAR EASTERN MISSISSIPPI AS
TROPICAL STORM NATE DISSIPATES...

MSZ031-039-045-051-056-064-065-072-080930-
/O.CAN.KJAN.WI.Y.0010.000000T0000Z-171009T0000Z/
Lowndes-Noxubee-Neshoba-Newton-Smith-Jefferson Davis-Covington-
Marion-
Including the cities of Columbus, Macon, Brooksville, 
Philadelphia, Pearl River, Newton, Union, Decatur, Conehatta, 
Taylorsville, Raleigh, Prentiss, Bassfield, Collins, Mount Olive,
and Columbia
320 AM CDT Sun Oct 8 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Jackson has cancelled the Wind
Advisory. 

Winds will be less than advisory criteria as Tropical Storm Nate
dissipates and lifts northeast rapidly.

$$

MSZ046-052-057-058-066-081500-
/O.NEW.KJAN.WI.Y.0011.171008T0820Z-171008T1500Z/
Kemper-Lauderdale-Jasper-Clarke-Jones-
Including the cities of De Kalb, Scooba, Meridian, Bay Springs, 
Heidelberg, Quitman, Stonewall, Shubuta, and Laurel
320 AM CDT Sun Oct 8 2017

...WIND ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING...

The National Weather Service in Jackson has issued a Wind
Advisory, which is in effect until 10 AM CDT this morning. 

* TIMING...Through mid morning.

* WINDS...Sustained winds of 20-30 mph are possible with some 
  gusts to 35 mph.

* IMPACTS...Winds of these speeds are capable of snapping tree
  limbs, downing a few trees, and damaging unsecured outdoor 
  items as well as making driving high profile vehicles difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution when driving. Wind gusts of 
30 to 40 mph occasionally bring down large limbs and rotted trees 
causing serious injury and property damage. Exercise caution when 
outdoors during these conditions.

&&

$$

CME

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this wind advisory went out at Oct 7, 5:45 AM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Oct 7, 5:45 AM CDT, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
545 AM CDT Sat Oct 7 2017

...HURRICANE NATE WILL AFFECT THE ARKLAMISS REGION THIS WEEKEND...

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
Some morning MVFR/IFR ceilings will be possible, otherwise
tropical moisture associated with Hurricane Nate is moving into
the area and this will bring increasing chances for SHRA/TSRA
later this morning/afternoon. The threat for lower ceilings and
visibility will increase accordingly with widespread IFR
restrictions possible later tonight through Sunday morning. /EC/

&&

.DISCUSSION...

Today through Sunday:

The forecast and hazard/impact details for the area are generally
unchanged as they relate to Hurricane Nate given very little
change in the official NHC forecast. The center of Nate is
expected to track near or just southeast of the I-59 corridor from
late tonight into early Sunday morning. Based on this forecast,
just about all of the area will be on the left side of the track
meaning that surface windspeeds will be limited some by fairly
quick forward motion. We have therefore kept the tropical storm
warning/watch the same as before, along the I-59 corridor, and
have maintained a broader limited threat in the HWO to account for
some slight track uncertainty.

Otherwise, we will continue to see the heavy rainfall threat
primarily limited to eastern MS...but this is not quite as clear
due to influence from the westerlies. Would not rule out locally
heavy rainfall just about anywhere in the ArkLaMiss this afternoon
and evening as tropical moisture is drawn northward, but will
maintain the HWO limited threat for flooding over eastern areas
where the center of Nate is most likely to enhance rainfall
amounts and where heavier rainfall could be more widespread.
Given the quick forward speed and recent dry weather, we do not
anticipate rainfall amounts to be enough to cause more than minor
flooding. /EC/

Sunday night through next Friday:

Expect remnants of Nate to eject out late Sunday evening & into
early Monday. By Monday, the remnants of Nate will be moving quickly
into the Appalachians while our pattern will remain moist &
unstable. This will help keep convective coverage to stick around
through around the early-mid portions of the week. With PWs hovering
around the 2 inch range, some quick heavy downpours are possible, as
flow overall is light. With more scattered coverage of convection,
not expecting flooding issues. Lapse rates are meager & flow is
light so at most couldn't rule out a couple of strong storms through
mid-week. With some warm boundary layer temperatures, expect humid
conditions with highs some 5-10 degrees above normal in the mid-
upper 80s or so.

Around mid-week, a strong subtropical ridge aloft over the western
Atlantic will amplify & build west while a deepening trough over the
western Rockies will be ejecting into the Plains & mid-Mississippi
Valley. As a trough swings through the mid-Mississippi Valley,
expect a cold front to move towards. This will bring some drier air
& dewpoints into the lower-mid 60s. This will help temper down highs
somewhat & lows to fall into the low-mid 60s or so. Coverage of
convection will also become more confined to mainly southeast of the
Natchez Trace & clouds will lessen. In addition, expect cooler
temperatures near normals in the lower 80s in the Delta.  As a
strong upper ridge parks & heights build over the southern
Mississippi Valley, expect warmer than normal highs (some 5-8 deg
above normals) across the region through late week. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       86  72  82  71 /  55  62  70  43
Meridian      87  73  79  73 /  74  81  92  65
Vicksburg     84  72  86  71 /  59  47  41  27
Hattiesburg   85  73  81  73 /  82  83  77  59
Natchez       85  71  86  71 /  65  49  34  29
Greenville    86  72  85  69 /  64  58  47  25
Greenwood     84  73  83  70 /  63  63  64  42

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Tropical Storm Warning for MSZ057-058-066-073-074.

     Tropical Storm Watch for MSZ052.

LA...None.
AR...None.

&&
Hazardous weather outlook, Oct 7, 5:06 AM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
506 AM CDT Sat Oct 7 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>029-032-
034>037-040>044-047>049-053>055-059>063-081015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Choctaw-
Washington-Humphreys-Holmes-Attala-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Warren-Hinds-Rankin-Claiborne-Copiah-Simpson-
Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
506 AM CDT Sat Oct 7 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, south central Mississippi,
southwest Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

MSZ031-039-045-046-051-052-056-057-065-066-072-073-081015-
Lowndes-Noxubee-Neshoba-Kemper-Newton-Lauderdale-Smith-Jasper-
Covington-Jones-Marion-Lamar-
506 AM CDT Sat Oct 7 2017

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi,
south central Mississippi, and southeast Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Tonight

As Hurricane Nate nears, the chances of locally heavy rainfall
will begin to increase late this afternoon through Sunday. Up to
1-3 inches of rainfall is expected and could produce some flash
flooding, especially in areas of poor drainage.

As Hurricane Nate moves near the area, wind gusts of up to 35 mph
are possible Saturday night into Sunday. This could knock down
trees and limbs, which could lead to power outages.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

As the remnants Hurricane Nate moves through the region, the
chances of locally heavy rainfall will remain through Sunday. Up
to 1-3 inches of rainfall is expected and could produce some flash
flooding, especially in areas of poor drainage.

As the remnants Hurricane Nate move near the area, wind gusts of
up to 35 mph are possible into Sunday. This could knock down
trees and limbs, which could lead to power outages.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

MSZ030-033-038-081015-
Clay-Oktibbeha-Winston-
506 AM CDT Sat Oct 7 2017

This hazardous weather outlook is for portions of east central
Mississippi, and northeast Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

As Hurricane Nate nears, the chances of locally heavy rainfall
will begin to increase late this afternoon through Sunday. Up to
1-3 inches of rainfall is expected and could produce some flash
flooding, especially in areas of poor drainage.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

As the remnants Hurricane Nate moves through the region, the
chances of locally heavy rainfall will remain through Sunday. Up
to 1-3 inches of rainfall is expected and could produce some flash
flooding, especially in areas of poor drainage.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

MSZ050-064-081015-
Scott-Jefferson Davis-
506 AM CDT Sat Oct 7 2017

This hazardous weather outlook is for portions of central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Tonight

As Hurricane Nate moves near the area, wind gusts of 35 mph are
possible Saturday night into Sunday. This could knock down trees
and limbs, which could lead to power outages.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

As the remnants Hurricane Nate move near the area, wind gusts of
up to 35 mph are possible into Sunday. This could knock down
trees and limbs, which could lead to power outages.

(www.weather.gov/images/jan/graphicast/image*.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

MSZ058-074-081015-
Clarke-Forrest-
506 AM CDT Sat Oct 7 2017

This hazardous weather outlook is for portions of east central
Mississippi, and southeast Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Tonight

As Hurricane Nate nears, the chances of locally heavy rainfall
will begin to increase late this afternoon through Sunday. Up to
1-3 inches of rainfall is expected and could produce some flash
flooding, especially in areas of poor drainage.

As Hurricane Nate moves near the area, wind gusts of 45 mph are
possible Saturday night into Sunday. This could knock down trees
and limbs, which could lead to power outages.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

As the remnants Hurricane Nate moves through the region, the
chances of locally heavy rainfall will remain through Sunday. Up
to 1-3 inches of rainfall is expected and could produce some flash
flooding, especially in areas of poor drainage.

As the remnants Hurricane Nate move near the area, wind gusts of
up to 45 mph are possible into Sunday. This could knock down
trees and limbs, which could lead to power outages.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

3

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

*NON-THUNDERSTORM WINDS*
Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph
 or greater.
Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph.
Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph.
Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

Nearby

Wind Advisories in Mississippi, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.